Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 14, NWS Marquette, MI

August 25, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 25, 2018, 3:56 AM EDT for Schoolcraft County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2018, 3:56 AM EDT (07:56 UTC)
Expired
Aug 25, 2018, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WHUS43 KMQT 250756
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
356 AM EDT Sat Aug 25 2018

MIZ014-260200-
/O.NEW.KMQT.BH.S.0014.180825T0756Z-180826T0200Z/
Southern Schoolcraft-
356 AM EDT Sat Aug 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

KCW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 3:44 AM EDT, 12 minutes earlier.

Area forecast discussion, Aug 25, 3:44 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
344 AM EDT Sat Aug 25 2018

.SHORT TERM...(Today and tonight)
Issued at 343 AM EDT SAT AUG 25 2018

RAP analysis indicates that the upper low has already begun to open
up as it traverses over our area early this morning. GOES WV loop
confirms that the circulation is centered over north central WI. An
area of showers stretches mainly from Baraga through Dickinson and
Menominee counties currently, with a second area over eastern Lake
Superior that has produced a little lightning over the past hour.
Through the morning hours, the focus for any heavier showers will
shift to the southeastern UP and Bay of Green Bay.

If any clearing of the clouds is able to take place out west before
sunrise, some dense fog would be possible with light winds and very
moist air at low levels. This would be most likely near IWD.

During the day, high resolution models are beginning to pick up on
the possibility of some iso/sct airmass showers and storms, perhaps
aided by a weak lake breeze and upslope flow over the west central
UP.

After the departure of this mornings weakening system, additional
clearing appears likely overnight, and areas of dense fog
development will be more likely. A shortwave is then progged to
approach western Lake Superior late tonight, but precip should hold
off over land until after 12Z

.LONG TERM...(Sunday through Friday)
Issued at 306 AM EDT SAT AUG 25 2018

Nam shows a 500 mb trough in the northern Rockies and a strong ridge
across the sern U.S. 12z Sun. This trough moves into the northern
plains 12z Tue. Did not make too many changes to the going forecast.
Appears it will still be a decent chance for a widespread rainfall
this forecast period with the best chances on Sun night and Mon
night. Will be increasingly humid this forecast period as well.

In the extended, GFS and ECMWF show a 500 mb trough over the
northern plains 12z Tue with a ridge over the sern U.S. This trough
moves through the upper Great Lakes on Tue and moves a cold front
through the area. Upper flow becomes zonal on Thu and Fri.
Differences show up in the west on Sat with the ECMWF showing a deep
trough in the western U.S. while the GFS gas a trough in the
northern plains. Temperatures will continue to be above normal for
this forecast period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1258 AM EDT SAT AUG 25 2018

Disturbance moving across the western Great Lakes will bring sct
shra to the area overnight into the morning, affecting mainly KSAW.
Abundant low-level moisture will result in MVFR conditions falling
to IFR overnight at KIWD. Meanwhile, LIFR conditions will likely
prevail at KCMX/KSAW under an upsloping wind. Should cloud cover
break at any of the terminals, dense fog will probably develop,
resulting in the potential of vis and/or cigs falling blo landing
mins. Gradual improvement expected at all terminals through the
day with VFR conditions developing mid aftn at KIWD and by mid to
late evening at KCMX/KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 343 AM EDT SAT AUG 25 2018

A few 15-20 kt gusts out of the SE will remain possible over far
eastern portions of the lake this morning, but will continue to
diminish as a low pressure system traverses the region. Winds will
then remain below 15 knots through early next week. Winds may again
approach 15 to 20 kts Sun night into Mon and 20 to 25 kts Tue night
into Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KCW
LONG TERM...07
AVIATION...KCW
MARINE...KCW
Hazardous weather outlook, Aug 24, 4:05 PM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
405 PM EDT Fri Aug 24 2018

MIZ001>007-009>014-084-085-251200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
405 PM EDT Fri Aug 24 2018 /305 PM CDT Fri Aug 24 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A high swim risk will continue along the Lake Michigan beaches of
Schoolcraft County early this evening.

Thunderstorms are possible tonight. Heavy rain is possible with
stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County once again on Saturday. Thunderstorms are
possible Saturday, then again Sunday through Tuesday. Heavy rain
is possible with stronger storms, especially Sunday night into
Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-251200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
405 PM EDT Fri Aug 24 2018 /305 PM CDT Fri Aug 24 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 PM EDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLA

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.